Hail, Vernon
- When
- May 13, 2:13 AM CST
- Where
- Vernon County, Schell City
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 38.017, -94.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 12, 2:06 PM CST, 12 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT WED MAY 12 2004 .DISCUSSION... SHORT TERM (TONIGHT AND THURSDAY)... CLUSTER OF THUNDERSTORMS CONTINUES TO ADVANCE EAST ACROSS NORTHERN PORTIONS OF THE CWA WITHIN NARROW WEDGE OF ELEVATED CAPE THAT EXISTS ALONG THE BACK EDGE OF A MID-UPPER LEVEL MOIST AXIS. AIRMASS DOWNSTREAM OF THIS CLUSTER HAS SEEN LITTLE IN THE WAY OF BOUNDARY LAYER HEATING...HOWEVER ADDITIONAL ELEVATED MULTICELL CLUSTERS SHOULD CONTINUE TO DEVELOP SOUTH AND EAST THROUGH THE AFTERNOON AS MID LEVEL CONVERGENCE AXIS TRANSLATES EAST. SUBJECTIVE SURFACE ANALYSIS AND VISIBLE SATELLITE DATA SHOW THAT SURFACE COLD FRONT AND PREFRONTAL TROUGH AXIS HAVE BECOME QUASI-STATIONARY ACROSS CENTRAL KS. DEEP MOISTURE CONTINUES TO POOL NORTHWARD ALONG THESE BOUNDARIES WITH STRONG HEATING AND INCREASING DEEP LAYER SHEAR LIKELY TO IGNITE A FAIRLY POTENT ROUND OF SEVERE WEATHER ACROSS CENTRAL PLAINS THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL LIKELY EVOLVE INTO AN MCS THAT SHOULD PROPAGATE TO THE NORTHEAST GIVEN MEAN FLOW TRAJECTORIES...AND REMAIN NORTH AND WEST OF THE CWA OVERNIGHT. A SECOND ROUND OF STORMS MAY ALSO IGNITE FURTHER SOUTH ACROSS OKLAHOMA ALONG THE ADVANCING DRY LINE...HOWEVER DIFFLUENT THICKNESS PATTERN WOULD SUGGEST THIS COMPLEX WOULD VEER SOUTH OF THE CWA TOWARD MORNING. BEST CHANCE FOR ANY PRECIPITATION TONIGHT WILL BE ACROSS SE KS AND WEST CENTRAL MO AS LOW LEVEL JET VEERS TOWARD SUNRISE. TOMORROWS FORECAST IS QUITE CHALLENGING TO SAY THE LEAST. QUASI STATIONARY FRONT OVER EASTERN KANSAS WILL NOT BEGIN TO BUDGE UNTIL LATE IN THE DAY AS SECONDARY MID-UPPER SHORTWAVE ROUNDS THE BASE OF THE MAIN LONGWAVE TROUGH. THE INSTABILITY FORECAST IS CLOSELY TIED TO SURFACE HEATING AND HINGES UPON JUST HOW MUCH CONVECTION/DEBRIS IS PRESENT OVER THE AREA DURING THE MORNING HOURS. SECONDARY CONCERN IS THAT ETA ATTEMPTS TO DEVELOP A LOT OF WARM SECTOR CONVECTION DURING THE EARLY AFTERNOON HOURS. FEEL THAT THIS IS OVERDONE GIVEN THAT STRONG MID LEVEL WARM ADVECTION TONIGHT AND EARLY TOMORROW WILL WARM THE 850-800MB LAYER SUFFICIENTLY TO TEMPORARILY SUPPRESS DEEP CONVECTION DURING THE AFTERNOON. WITH THAT ALL SAID...EXPECT THAT MAIN EVENT WILL BE DURING THE EVENING HOURS AS INTENSE CONVECTION DEVELOPS ALONG THE RECHARGED COLD FRONT OVER EASTERN KANSAS. WHILE I THINK THE GREATER THREAT FOR SEVERE WEATHER STILL EXISTS CLOSER TO SURFACE LOW CENTER/DRYLINE AND SPEED MAXIMA OVER THE PLAINS...SUFFICIENT DEEP LAYER SHEAR AND WILL OVERSPREAD WRN MO/SE KS DURING THE EVENING HOURS SUPPORT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LACK OF STRONG DAYTIME HEATING AND NEAR 70F DEWPOINTS SUGGEST LCL HEIGHTS WILL BE RATHER LOW WHERE STORMS INITIATE...HOWEVER EARLY TORNADO THREAT THIS FAR NORTH APPEARS MINIMAL GIVEN INITIAL LACK OF SHEAR PRESENT OVER THE WRN CWA. STORMS WILL GRADUALLY EVOLVE INTO A LINEAR COMPLEX OVERNIGHT AND MOVE STEADILY ACROSS THE CWA DRIVEN BY FRONTAL PROGRESSION AND CONVECTIVE COLD POOL. AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLY LOCALLY...BUT EXPECT STORM MOTION TO BE SUFFICIENT TO HOLD OFF ON ANY WATCHES AT THIS POINT. LONG TERM (FRIDAY THROUGH TUESDAY)... PRECIPITATION TO EXIT THE REGION EARLY FRIDAY AS STRONG CANADIAN HIGH SETTLES OVER THE AREA. WEEKEND LOOKS PLEASANT AND DRY...BUT AS FLOW TRANSITIONS TO A PROGRESSIVE ZONAL PATTERN EARLY NEXT WEEK EXPECT A RETURN TOWARD WARM AND FAIRLY HUMID CONDITIONS. STRONG WEST-SOUTHWEST FLOW ACROSS THE MID SECTION OF THE COUNTRY SUGGESTS THAT AN E-W FRONTAL ZONE WILL LIKELY SETUP SOMEWHERE IN THE VICINITY TUESDAY/WEDNESDAY WARRANTING A CHANCE OF THUNDERSTORMS IN THAT TIME FRAME. BOOKBINDER && .AVIATION... AREAS OF MVFR CEILINGS NEAR 3000 FEET WILL PERSIST INTO THE EVENING ACROSS THE AREA. STRATUS WILL LINGER THROUGH THE NIGHT WITH CEILINGS FLUCTUATING BETWEEN MVFR AND IFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NORTH OF THE JOPLIN AND SPRINGFIELD TERMINALS UNTIL SUNSET. LOW LEVEL WIND SHEAR WILL AGAIN DEVELOP TONIGHT AS THE LOW LEVEL JET JUST ABOVE SURFACE STRENGTHENS. THUNDERSTORMS WILL BECOME MORE PREVALENT AFTER SUNRISE THURSDAY IN ADVANCE OF AN APPROACHING COLD FRONT. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 551 PM CDT WED MAY 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 551 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. AREAS AFFECTED AND TIMING: PRIMARILY NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE. DISCUSSION: LATE TONIGHT...ONE OR MORE COMPLEXES OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT OVER THE CENTRAL PLAINS. THE REMNANTS OF THIS ACTIVITY MAY REACH FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS BEFORE SUNRISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A WARM AND HUMID AIRMASS WILL ALREADY BE IN PLACE ACROSS THE REGION THURSDAY AS A COLD FRONT ADVANCES ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND AHEAD OF THIS FRONT DURING THE DAY. THE THREAT FOR SEVERE WEATHER WILL DEPEND ON HOW MUCH SUNSHINE OCCURS IN THE WAKE OF ANY SHOWERS AND THUNDERSTORMS LEFTOVER DURING THE EARLY MORNING. IF SUFFICIENT DAYTIME HEATING CAN OCCUR...THEN SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT AND EARLY FRIDAY... WITH HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING BECOMING THE MAIN THREATS. AT THIS POINT WIDESPREAD FLOODING IS NOT EXPECTED. THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE AREA BY TUESDAY AS ANOTHER STORM SYSTEM AFFECTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE. BROWNING
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397969.